MAUDE Adverse Event Report: CONMED CORPORATION LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number IA-2379
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
This distributor reported on behalf of their customer that the ia-2379 device was being used during an arthroscopy procedure on (b)(6) 2019 when flame was visible coming from the tip of the device.The reporter stated that before use and during inspection a black dot was noticeable on the device.It is also reported that during use there was "peeling" that occurred on the device.The reporter has stated that there were no fragments that fell into the surgical site; therefore, there was nothing to be removed/retrieved.There was no report of injury to the user or the patient.The procedure was completed with another device.There was no report of medical intervention or hospitalization required.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Visual examination of the returned used device, item ia-2379 found the coating (insulation) burnt at the ablator head.The tip ceramic appears to be intact.The electrode appears to have been used based on the condition of the active electrode showing signs of activation.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.(b)(4).Per the instructions for use, the user is advised the following: warnings: -lightwave ablators must only be used in a conductive fluid medium to avoid insulation damage.-if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.-use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key9124895
Report Number1320894-2019-00337
Device Sequence Number2413544
Product Code GEI
UDI-Device Identifier10845854040355
UDI-Public(01)10845854040355(17)231209(30)1(10)201812101
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K083281
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2023
Device Catalogue NumberIA-2379
Device Lot Number201812101
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date09/26/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1